Agent Orange effects linger for Vietnam vets

U. BUFFALO (US)—Vietnam War-era veterans exposed to Agent Orange appear to have significantly more Graves’ disease, a thyroid disorder, than veterans with no exposure, a new study shows.

“The autoimmune disorder was three times more prevalent among veterans who encountered the dioxin-containing chemical,” says Ajay Varanasi, an endocrinology fellow at the University at Buffalo and first author on the study. “We also looked at other thyroid diagnoses, but we didn’t find any significant differences in thyroid cancer or nodules.”

Agent Orange is a defoliant that was used in Vietnam to destroy crops and reduce jungle foliage that could shelter enemy combatants. The herbicide contains dioxin, which has chemical properties similar to the thyroid hormones.

Graves’ disease is an autoimmune disease associated with overactivity of the thyroid gland. This gland releases the hormones that control body metabolism and are critical for regulating mood, weight, and mental and physical energy levels.

Varanasi and colleagues assessed the prevalence of major thyroid diagnoses in the Veterans Administration electronic medical record database for upstate New York veterans born between 1925 and 1953, the age group that would have been eligible for military service during the Vietnam era. They conducted the research at the Buffalo VA Medical Center.

They compared the frequency of diagnoses of thyroid cancer, nodules, hypothyroidism, and Graves’ disease in veterans who identified themselves as being exposed to Agent Orange (23,939) or not exposed to Agent Orange (200,109).

“Analyzing data on thyroid conditions, we found no difference in the prevalence of thyroid nodules or cancers between the exposed and non-exposed groups,” says Varanasi. “Graves’ disease, however, was three times more prevalent in the exposed group.

“Interestingly, hypothyroidism [lower than normal thyroid] was less common in the exposed group.”

Varanasi, who garnered first prize in the oral presentation category for this research at the American Association of Clinical Endocrinologists annual meeting held in Boston in April, says that in view of the known effects of dioxin on the immune system, further research should be conducted on the increased prevalence of Graves’ disease in Vietnam veterans. His research group is planning to continue this investigation either in vitro or in animal models.

More news from the University at Buffalo: www.buffalo.edu/news/

chat55 Comments

55 Comments

  1. Michael and Christine DeLeo

    My husband was 9th infantry 67-69.met in 1999. He had severe PTSD.We have 2 children 19 and 21 mike has 3 daughters all of whom have widespread medical issues.Mike is literally the walking dead.He has cancer, end stage liver disease w stage 4 cirrhosis (non drinkers) kidney disease (bad) ischemic heart disease, diabetes , dizzy all time and lethargic his legs are literally rotting off rotting skin size of apples that skin cells grow so fast have to shave off then raw pussy bloody wounds..va does not know what is causing it and in 2yrs can not heal it the pain is excruciating…he was soaked in agent orange he was a tunnel rat demolition specialist and I belive everything wrong w him is due to that A O.My heart goes out to all you who served in country and are suffering the effects of this dam chemical…anyone out there from the 9th would love to hear from you..and anyone suffering with rot on legs looks like ulcers but not..I believe its AO and about to file appeal…need help with leg stuff bad oh yes thyroid disease and I think Parkinson as I shake constantly but va doc said ” if I thought u had parkinsons I would test u ..think ive been tested NO.GOD BLESS YOU ALL YOUR ALL IN MY PRAYERS Mike and Christine DeLeo

  2. Cathy Vaughan

    I see I already left acomment. I’m not giving up until I find out if there was negligence on the part of the doctor who treated my husband w/ Remicade. No monitoring, no concern that he had heart issues, not forthcoming that Remicade is a huge risk. Never discussed it with me or my husband. I believe that Remicade did cause my husband to contract lymphoma and this quack of a doctor was OBLIVIOUS to my husbands rapid decline in health. If rheumatoid arthritis can cause lymphoma the doctor said nothing. I’d release her name but then I’d have 16 lawyers pounding at my door.

  3. Cathy vaughan

    My husband was exposed to agent orange in the early 70’s and 30 years later he started remicade treatments. I don’t have a clue as to whether the doctors treating him knew this but I don’t believe the agent orange made him sick I believe it was shear negligence in the part of the doctor treating him with remicade. This dangerous drug must be monitored for any signs of fungus leading to lymphoma and in my case that’s what happened not to mention my husband all if a sudden was diagnosed with cad and the doctor didn’t notice his rapid decline in health. For 50 cents I’d love for the whole world to know who this doctor is. She denied any wrong doing and never ever spoke with me or my husband about the risks of remicade.

  4. Right Side

    Is this has any thing to do with the autoimmune sickness like lupus and so on?

  5. Ingrid Shotts

    My husband served in Vietnam from 1967 t0 1968 and was exposed to three types of Agent Orange. He passed away of small cell lung cancer last November. I also believe that his life was shortened by the cancer specialist that treated him for leukemia, which was negative twice, but she never checked for any other disorder. Please all of you Vietnam Veterans get a second or third opinion and preferable by John Hopkins Hospital. Thank You.

We respect your privacy.